Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
Hi, Long story, but I'll try to just hit the pertinent details. I'm a 39 y/o female who started having vague left abdominal pain early this year. I was using Alli (orlistat) to lose weight for over a year. I lost 50 lbs. but was starting to get uncomfortable about using a drug for that long. Then I started getting this light burning twinge on my left side. It felt like my intestine was inflamed, but the Alli caused constant loose stool, so I couldn't tell if I had intestinal upset or not. After several weeks of this pain coming and going, I decided to quit using Alli...just in case. Then, two days after my period in July, I realized that a burning pain had settled lower on my left side, around my left ovary. It felt kind of like menstrual pain, but my period was over. The pain persisted for 3 straight days, and I became concerned. I saw my GYN, she felt nothing amiss in my physical exam but scheduled an Ultrasound for the next week. While waiting for the US, the pain became worse so I saw my Gen. Phys. in case it was intestinal not GYN. She ordered a CT scan and gave me the instructions to visit the ER if I developed a fever. That very night, I spiked a fever of 101, the pain got very bad, and I went to the ER. They performed US early and they read the CT I had earlier that day, and did blood tests. All came back clear. I had no masses (good!), no cysts, no diverticulitis, etc. I was released with a pat on the head.Fever went away, but returned in a couple of days. Went back to GP who sent me to GI. GI put me on antibiotics for a week which knocked out the fever, then did a Colonoscopy. That also came back clear, no masses, no colitis, etc.All the docs want to say I have IBS, but the fever confuses them. The fever has never come back, but the lower left pain persists. It will go away for a few days or even a couple of weeks, then come back and settle in for another few days or weeks. I also still get the burning pain higher up on my left side, and, lately, twinges on my right side and under my ribs on the left. Before I took Alli, I used to only have a BM once a day, or even every other day. On Alli, it was every day. Now that I'm off Alli, I still go 2 - 4 times a day. It is soft, but not diarrhea. So, I do go more often than I used to, but I don't know if I screwed myself up with Alli, or if it is a sign of IBS. I also don't really get bloating or the feeling of intestinal upset. Going to the bathroom seems to have little to no effect on the pain. It feels like the OUTSIDE of my intestine hurts, not the inside, if that makes any sense at all. BTW, the low left pain is weird. Sometimes it settles over my ovary and feels menstrual. Other times it seems to run from my groin to my left hip, burning all the way. Sometimes it shoots down into my left thigh. It's not a horrible pain (like when I went to the ER), but it's about a constant 3 or 4. Enough to annoy me and depress me.I've never had pain that I couldn't attribute before. It's really starting to get me down. Every time I feel the pain, I worry. I try not to because I've had all the big tests, but it's creepy to have near constant pain and not really know why. I find myself fighting depression. Anyway, I'm sorry this is so long. I just needed to write it down and see if it sounds like IBS to anyone else here. Thanks!(BTW, I've considered that I may have something like Endometriosis, too, because I have had my two worst flare ups following my period, but since pain is my only symptom, it's hard to know without having exploratory surgery. Plus, I have pain all along my large intestine, so...I don't know. Sigh.)
 

·
Registered
Joined
·
2 Posts
Discussion Starter · #2 ·
Oh, and just to be more clear, I had my CT scan, Utlrasound and Colonoscopy over a 2 week period at the end of July, beginning of August. So, I haven't had a fever since the last week of July. Just the ongoing pain. Is it possible I had some sort of intestinal infection that caused IBS? Still trying to figure out that fever. Hmmm.
 

·
Registered
Joined
·
34,955 Posts
IBS commonly develops after a GI infection.If your stools are completely normal all the time it might be Chronic Functional Abdominal Pain, which is basically all the pain of IBS without the stool issues. Pain is treated the same way.Will they not give you any antispasmodics or low dose antidepressants for the pain?Have you tried peppermint, which you can get over the counter.
 

·
Registered
Joined
·
9 Posts
I have that same pain lower left side mostly in my groin over the crease in my leg and to the hip, my doctor says IBS, the pain comes and goes and I have had it now for months. My bowel movements are normal but more often sometimes 4 - 5 x a day and sometimes there is very little. I am nervous also because of the pain and my doctor said he will send me for a ultrasound but I am too nervous to get myself to go for it.. ( I have had abs for many years but never the pain before )
 

·
Registered
Joined
·
10 Posts
Based on your explanation, it would seem like the Alli either caused or contributed to your gastrointestinal disturbance. Good idea to quit. I assume a colonoscopy finds any real damage to the colon (I had a clean one as well and still have unexplained lower left colon pain for the last 3 months.) So hopefully your colon eventually resets back to where it was prior to taking the Alli. Maybe it will take the same amount of time you were on it. I strongly believe that our bodies are amazing at healing themselves if we treat them right.
I was using Alli (orlistat) to lose weight for over a year. I lost 50 lbs. but was starting to get uncomfortable about using a drug for that long. Then I started getting this light burning twinge on my left side. It felt like my intestine was inflamed, but the Alli caused constant loose stool, so I couldn't tell if I had intestinal upset or not. After several weeks of this pain coming and going, I decided to quit using Alli...just in case.
 

·
Registered
Joined
·
2 Posts
I know this is a dead thread but I am shocked to find this and I wonder if this is the cause of my IBS.I began taking Alli exactly a year ago. Only 1-2 pills every few days. I'm not big on diet pills or diets in general. I don't think it is healthy. However I was going vacation come Nov. and I was exercising 3-5 days a week so I thought I was doing right by my body with my already healthy diet. Anyways after 3 months I stopped due to horrible stomach aches and in Sept I started going to the ER because of terrible painful attacks and constant nausea. Now nearly 10 months and 50 Dr apts latter I have been diagnosed with IBS-A I am having terrible attacks every month it seems. The attacks tend to last 1-3 weeks. As all of you know from your own experiences It's is destroying my life as I know it. I was wondering if anyone else has had the same experience?
 

·
Registered
Joined
·
205 Posts
While I still am debating at what caused my issues, mine all started after being on weight lifting supplements for 5 months. I was taking NO-Xplode(Preworkout supp) and Creatine, on top of 3 protein shakes a day(200+ grams of protien a day) and one day my stomach just started messing with me. Well been off 2 months, and the symptoms have decreased quite alot, but still there. Still debating if that was the reason or if it was the algae in the drinking water
None the less, I think when we put stuff in our bodies like that, theres going to be a large group of us whose bodies disagree with these additives.
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top